Texas, 2018

Hail in Texas, March 18, 2018

March 18, 2018 · NWS LCH · 2 events in 2 counties and zones

An outflow boundary from earlier convection drifted south from Northeast Texas. Convection redeveloped during the evening with a couple storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An outflow boundary from earlier convection drifted south from Northeast Texas. Convection redeveloped during the evening with a couple storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 18, 6:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 18, 6:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
711 PM CDT Sun Mar 18 2018

.UPDATE...
Adjusted POPs/WX for early this evening as severe storms to the
west of Tyler County are expected to move into the area within the
next hour. Also included severe wording in grids and zones.

24

&&

.PREV DISCUSSION... /issued 600 PM CDT Sun Mar 18 2018/

DISCUSSION...
00Z Taf issuance.

AVIATION...
Watching isolated severe thunderstorms moving east over C TX
possibly making its way over to E TX. Remnant MCV once again could
ignite TSRA over C LA later this evening into the early morning
hours, thus placing VCTS by 02z with tempo group for TSRA from
03-07z. Elsewhere, believe most if any convection that forms will
stay north of the I-10 corridor this evening and overnight. Main
issue here will be lowering ceilings to MVFR to IFR this evening,
possibly reaching LIFR ceilings as well as visibilities towards
09-13z time frame for BPT/LCH/LFT/ARA. The front, with mainly
drier air behind it, expected to move west to east through the
region from 14-18z.

DML

PREV DISCUSSION... /issued 435 PM CDT Sun Mar 18 2018/

DISCUSSION...
Earlier convection over East/South Central LA has push off to the
east and/or dissipated, but has left a residual SFC boundary from
roughly near Jasper, TX to Lafayette, LA. This boundary is
expected to retreat NWD tonight as low level kinematic fields
strengthen with a lead impulse ejecting NE out of OK and the
approach of a more vigorous shortwave trof just east of the Four
Corners. Ample instability/shear is progged to reside along/S of
this boundary the rest of the afternoon and through the evening to
support a conditional risk of severe TSTMS, with that primary
condition being the maintenance/EWD progression of convection
currently underway across E TX. Little in the way of model
consensus has emerged throughout the day on this matter, though
what agreement there is depicts a cluster of TSTMS moving across
interior E TX and Central LA through the evening hours. Recent
coord call with SPC has yielded a SVR TSTM watch for parts of
interior E TX through 11 PM.

Initial front associated with this shortwave trof progged to push
east through the area tomorrow, ushering a much drier airmass into
the region. Small rain chances along and ahead of the front
through the morning, with dry and warm expected by afternoon.

Real push of cooler air to arrive with the passage of a secondary
front Mon night into TUE associated with upstream shortwave trof
progged to dig into the SE CONUS. Cool and dry weather to prevail
mid week amid high pressure at the SFC and NW flow aloft.

Flattening flow aloft and returning low level southerlies will
yield increasing moisture and warmer temperatures to end the
week, with low end rain chances by the weekend as a front sags
toward but stalls just north of the area.

13

MARINE...
A light onshore flow will continue tonight as the northwest Gulf
remains between low and high pressure systems. Patchy sea fog
already over the nearshore coastal waters is expected to become
more widespread and dense later tonight, with a dense fog advisory
in effect for the nearshore waters from midnight tonight through
Monday morning. Areas of fog are expected over the rest of the
Gulf and the coastal lakes and bays. As an upper low advances into
and through the mid Mississippi valley on Monday, a westerly flow
will develop as a surface front passes through. Drier air in the
wake of this front will erode any lingering marine fog. A second
front will push through the coastal waters late Monday night, with
moderate and gusty northwest winds expected in its wake that will
persist through Tuesday. A small craft advisory may be needed
during this time for some or all of the coastal waters. A
southerly return flow develops Wednesday night through the
remainder of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  83  50  67 /  40  20   0   0
LCH  69  83  53  70 /  30  20   0   0
LFT  69  82  54  69 /  40  20   0   0
BPT  69  83  53  72 /  30  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory from midnight tonight to 10 AM CDT Monday for
     GMZ450-452-455.

&&
Hazardous weather outlook, Mar 18, 5:20 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lake Charles LA
620 PM CDT Sun Mar 18 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
620 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across interior
East Texas and Central Louisiana this evening. Thunderstorms that
have developed across East Texas late this afternoon are moving
east, and may spread into these areas later tonight. Should they
maintain themselves, they will pose a risk of all modes of severe
weather. A severe thunderstorm watch is in effect for Tyler,
Jasper, and Newton counties until 11 pm. Additional watches for
parts of Central Louisiana may be needed pending the evolution of
the thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A frontal boundary will push through the area from west to east on
Monday, with westerly winds ushering much drier air into the
region, and ending the chance of showers and thunderstorms.

A second front will sweep through the area Monday night, with
brisk and gusty northwest winds expected on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed tonight.

GMZ430-432-435-450-452-455-470-472-475-191200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
620 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Patchy fog will continue across the nearshore Gulf waters the rest
of the afternoon into this evening. Fog is expected to become more
widespread and dense later tonight, and a marine dense fog
advisory is in effect for the nearshore Gulf waters from midnight
tonight through Monday morning. Areas of fog are expected to
affect the remaining Gulf waters and coastal lakes and bays.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Areas of dense fog are expected to continue Monday morning over
the nearshore Gulf waters, with a marine dense fog advisory in
effect until 10 am. A front is forecast to push through the area
during the day, with westerly winds ushering much drier air into
the region. Isolated to scattered showers and thunderstorms are
possible ahead of and along the front. At this time, the
probability of severe thunderstorms is very low. The drier air
behind the front will erode any marine fog.

A second front will push through the coastal waters late Monday
night, with moderate and gusty northwest winds expected in its
wake that will persist through Tuesday. A small craft advisory may
be needed during this time for some or all of the coastal waters.

Modest southerly winds will return by the end of the week,
possibly requiring an exercise caution headline and bringing back
to the potential for marine fog.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

24

In the hours before

Special weather statement, Mar 18, 7:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
851 PM CDT SUN MAR 18 2018

LAZ027-TXZ260-190230-
Vernon LA-Northern Newton TX-
851 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH IN WEST CENTRAL
LOUISIANA AND NORTHEASTERN NEWTON COUNTIES UNTIL 930 PM CDT...

At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leesville to Burr Ferry. Movement was east at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Leesville, Anacoco, Toledo Bend Dam, Fort Polk, Slagle, New Llano,
Hornbeck, Lacamp, Fullerton, Hutton, Burr Ferry, Kurthwood, Leander,
Cravens, Simpson, Evans and Pickering.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3136 9299 3134 9298 3132 9288 3129 9288
      3129 9286 3127 9286 3127 9285 3126 9285
      3125 9283 3094 9283 3096 9366 3118 9361
      3117 9358 3119 9355 3123 9354 3124 9356
      3125 9354 3128 9353 3128 9344 3136 9339
TIME...MOT...LOC 0151Z 284DEG 19KT 3114 9327 3106 9349

Landreneau

The radar

The Ft Polk radar (KPOE), 124 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tyler

When
March 18, 8:00 PM CST to 8:15 PM CST
Where
Tyler County, 7.63 mi ESE of Rockland
Measured
1 in hail
Reported by
Public
Coordinates
30.980, -94.260

One inch hail occurred for roughly 15 minutes west of the Neches River on Highway 255.

Hail, Newton

When
March 18, 8:15 PM CST
Where
Newton County, 10.63 mi ENE of Mayflower
Measured
1.25 in hail
Reported by
Public
Coordinates
31.170, -93.560

Half dollar size hail was photographed near Toledo Bend.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744671, 744672.